Medical Questions > Womens Health > Birth Control Forum

Sprintec Birth Control but no Period

Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...
I have been on Sprintec birth control for nearly 2 years now and for the first 3-4 months I did have a period every month, then I started skipping months, and now I haven't had one in the last 6 months and I'm not pregnant. I've mentioned this to my obgyn doctor but she just says that it's normal to miss periods on Sprintec. She doesn't seemed worried about it but she wont explain why I'm not getting my period. The whole point of me being on Sprintec was to regulate my period and it's obviously not working now.

Note: Before taking Sprintec I was having my period an average of every 3 months.

Other Medical Conditions: PCOS or PCO & type 2 diabetic
(taking Sprintec and Metformin to help with PCOS)

So my questions are:
Is this normal?
Should I switch to a different birth control?
Should I switch doctors?


Thank you
Did you find this post helpful?
|

replied May 12th, 2012
Community Volunteer
It is not abnormal. Unfortunately you do not say how old you are.

As you are taking it to help with PCOS, my suggestion will be to seek a second opinion. It should not be an issue. The pill hormones should still control the androgens. And PCOS and diabetes will often go together because of the androgen levels caused by the cysts. So rather make sure it is being treated effectively. Maybe see an ObGyn if you normally see your GP. You should anyways get a gyno checkup every few years, depending on your age.

Why does this happen? The pill evens out any hormonal cycle you may have. So no hormonal ups or downs. This prevents ovulation. Not ovulating, prevents your uterus from preparing for implantation, and thus you stop menstruating.

So where does your 'period' come from when you are on the pill? When the pill hormone levels in your body drops below a certain limit, it will cause artificially caused bleeding from your uterus lining. This is called withdrawal bleeding (not menstruation which is the shedding of a prepared lining). In some women, this hormonal level may just never drop low enough to cause the bleeding. Every woman is different. Your PCOS may also contribute to this. There is no evidence that this withdrawal bleeding is medically neccisary. It does give women the comfort of a regular cycle and confirmation that they are not pregnant, so on an emotional level it may be neccisary for a lot of women.

Hope this explains a bit more than your doctor did.
|
Did you find this post helpful?